Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO

May 6, 2019Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 6, 2019, 5:29 PM MDT for Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 5:29 PM MDT (23:29 UTC)
Expired
May 6, 2019, 6:00 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS55 KBOU 062329
SVRBOU
COC039-070000-
/O.NEW.KBOU.SV.W.0008.190506T2329Z-190507T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
529 PM MDT Mon May 6 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Elbert County in east central Colorado...

* Until 600 PM MDT.

* At 528 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles south of Agate to 5 miles northwest of
  Matheson, or along a line extending from 15 miles west of Limon to 
  51 miles northeast of Colorado Springs, moving east southeast at 
  20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3937 10380 3919 10388 3916 10394 3917 10412
      3934 10402
TIME...MOT...LOC 2328Z 278DEG 21KT 3931 10398 3925 10402 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
934 
WWUS55 KBOU 062353
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
553 PM MDT Mon May 6 2019

COC039-070003-
/O.EXP.KBOU.SV.W.0008.000000T0000Z-190507T0000Z/
Elbert CO-
553 PM MDT Mon May 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT COUNTY
WILL EXPIRE AT 600 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 3937 10380 3919 10388 3916 10394 3917 10412
      3934 10402
TIME...MOT...LOC 2353Z 039DEG 16KT 3927 10393 3919 10397 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 6, 3:20 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Mon May 6 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 320 PM MDT Mon May 6 2019

Northeast Colorado begins a prolonged period of increasing QG
ascent in upper southwesterly flow aloft tonight as the closed
pacific low moves into west central AZ by 06z. Low clouds and fog
this morning, brought in from the overnight cool front, has eroded
from west to east allowing for sufficient heating storms and
showers to initiate earlier this afternoon along the foothills and
west Palmer. Will see best ML capes reaching the 1200-1600 J/kg
range along the far east portion of the Palmer Divide with lower
ML values in the 200-800 J/kg along the Front Range foothills and
Urban Corridor. Would expected any strong to potentially severe
storms late this afternoon gradually diminish by 00z tonight, but
lighter showers and storms may persist through 06z.

Weak easterlies at the surface will persist overnight due to decent
surface height rises over the north central US plains and height
falls over the 4 corners region from the advancing low. This will
bring back the low clouds and areas of fog across the plains by 06z
and hold it in thru Tuesday morning. Fcst sounding become nearly
moist adiabatic by 12z Tue so may see some areas of light showers
and drizzle Tuesday morning along the Front Range Urban Corridor,
foothills and plains.

By Tuesday afternoon, would expect a scenario similar to what we
saw today with a gradual eroding of the low clouds off the higher
terrain of the foothills and western Palmer by 18z Tue. The main
difference would be cooler temperatures which could inhibit
stronger storm development, especially over the far eastern
plains. As the upper low moves into the 4 corners region by this
15-18z Tue timeframe, cross sections still hinting at some
slightly drier air being drawn northward from the desert SW in the
mid levels. This would further allow for some breaks in the
overcast over the higher terrain needed for surface heating and
shower/TS development Tue afternoon. With return southeasterly
flow at the surface off the Palmer Divide by the early afternoon
hours, will look for a Denver Cyclone to potentially develop
creating a focus for stronger storms to initiate. Latest models
runs do indicate slightly lower ML cape values for Tuesday
afternoon in the 300-800 J/kg range over the Palmer Divide due to
cooler surface temps, but with synoptically driven lift/diffluent
flow aloft present this likely would be enough for potential
strong storm development by 21z. Decent shear profiles will be
available as well for good storm ventilation for Tuesday afternoon
early evening timeframe, however mainly focused over the southern
Urban Corridor, Palmer Divide and points southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 320 PM MDT Mon May 6 2019

Wednesday and Thursday promise to be unsettled and unseasonaby
cool as the upper level trough makes its way over Colorado. The
upper trough axis is forecast to be over the Four Corners Tuesday
evening and then over western Kansas 24 hours later. During that
time, northeast Colorado will be under diffluent southwesterly
flow aloft. Further aloft, a southerly upper level jet will
produce additional upper level forcing through Wednesday.
Additional cold air will be moving into northeast Colorado
Wednesday, behind a cold front that moves in early in the day.
High temperatures are only expected to be in the mid 40s Wednesday
afternoon. Chances of precipitation will be high as the upper
level system continues it's track over the state. By Wednesday
night, snow levels will continue falling, and could reach as low
as the Palmer Divide and Denver metro area. Accumulating snow will
be falling in the mountains from Tuesday night through Thursday,
with the heaviest amounts Wednesday and Wednesday night. The
highest impacts from accumulating snow will be above 8000 feet. At
lower elevations, and on the plains, warmer road temperatures
should keep much snow from accumulating, even Wednesday night and
Thursday morning.

Upper level troughiness is expected to be moving out over the
plains Thursday night and Friday, with weak upper level ridging
across Colorado bringing drier weather. As we head into the
weekend, the medium range models are each forecasting an upper
level low cutting off over California. This will leave Colorado
under a building upper level ridge with weak flow aloft and
a warming airmass. Precipitation across the forecast area is
expected to be winding down Thursday evening, with dry and
seasonable conditions prevailing through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 320 PM MDT Mon May 6 2019

Scattered showers and thunderstorms will persist in the Denver
Metro area vicinity through 06z. Strongest storms can be expected
thru 00z before weaking into the late evening hours. Low clouds
and areas of fog will redevelop across the eastern plains and
eventually move westward into the KDEN and KAPA vicinity after
06z. The Low clouds and fog will persist into Tuesday morning
with scattered light rain showers redeveloping overnight. Low
clouds and fog will gradully erode from west to east from 15z thru
18z with scattered showers and storms redeveloping during the
afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Dankers
AVIATION...Fredin
Hazardous weather outlook, May 6, 10:51 AM MDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Mon May 6 2019

COZ030>051-071700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Mon May 6 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Low clouds will continue to diminish across the northeast plains
through the afternoon. Scattered afternoon and evening
thunderstorms will develop over the foothills and western portion
of the Palmer Divide with a few storms may reaching severe
threshold, mainly south of I-70 with one inch hail and 60 mph
winds. Rain showers, low clouds, patchy fog, and a possibly a few
thunderstorms can be expected for tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

From Tuesday into Wednesday, rain showers will be likely along
with a few thunderstorms. Areas of heavier rainfall may occur over
the northeast plains on both days. Accumulating snow will become
likely for the mountains and foothills Wednesday night through
Thursday. Light accumulations of snow will also be possible over
the Urban corridor late Wednesday night into Thursday morning.
Improving conditions with a gradual warming trend are expected
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 6, 1:44 PM MDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Denver CO
144 PM MDT Mon May 6 2019

COZ041-046-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
144 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Kiowa, or 35 miles west of Limon, moving northeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3927 10440 3947 10435 3953 10410 3950 10391
      3927 10393
TIME...MOT...LOC 1943Z 247DEG 22KT 3935 10434

COOPER
Special weather statement, May 6, 2:12 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
212 PM MDT Mon May 6 2019

COZ041-046-062100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
212 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Agate, or 25 miles west of Limon, moving east at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3931 10424 3943 10424 3948 10414 3950 10391
      3927 10393
TIME...MOT...LOC 2011Z 258DEG 20KT 3937 10414

COOPER
Special weather statement, May 6, 2:59 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Denver CO
259 PM MDT Mon May 6 2019

COZ046-062145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
259 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Agate, or 12 miles west of Limon, moving east at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous
travel, especially along Interstate 70 from around Cedar Point to
west of Limon.

Locations impacted include...
Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3928 10406 3931 10406 3931 10404 3933 10403
      3935 10404 3934 10404 3932 10406 3941 10408
      3943 10366 3920 10365
TIME...MOT...LOC 2058Z 264DEG 15KT 3933 10391

COOPER
Local storm report, May 6, 3:37 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N LIMON               39.30N 103.69W
05/06/2019  M1.30 INCH       LINCOLN            CO   TRAINED SPOTTER

&&
Special weather statement, May 6, 4:01 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
401 PM MDT Mon May 6 2019

COZ041-046-062230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
401 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Kiowa, or 37 miles southeast of Denver, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3933 10452 3949 10452 3951 10423 3932 10423
TIME...MOT...LOC 2200Z 247DEG 34KT 3940 10444

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:44 PM MDTSpecial Weather StatementBOUElbert46 min
May 6, 2:12 PM MDTSpecial Weather StatementBOUElbert48 min
May 6, 2:59 PM MDTSpecial Weather StatementBOUElbert46 min
May 6, 3:24 PM MDTSevere Thunderstorm WarningBOULincoln24 min
May 6, 4:01 PM MDTSpecial Weather StatementBOUElbert29 min
May 6, 5:03 PM MDTSevere Thunderstorm WarningBOUElbert27 min
May 6, 5:15 PM MDTSevere Thunderstorm WarningBOUElbert45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.